Alert archive / Ohio / Freeze Warnings in 2018

Freeze Warning 13, NWS Wilmington, OH

October 18, 20184 counties in Ohio

NWS Wilmington, OH issued this freeze warning at Oct 18, 2018, 3:01 PM EDT for 4 counties in Ohio. It took effect at Oct 18, 2018, 11:00 PM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2018, 3:01 PM EDT (19:01 UTC)
In effect from
Oct 18, 2018, 11:00 PM EDT
Expired
Oct 19, 2018, 10:00 AM EDT
In force
11 hr
Issued by
NWS Wilmington, OH

Counties Hocking County, OH, Pike County, OH, Ross County, OH, Scioto County, OH

The radar

The Cincinnati radar (KILN), 84 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1588 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-110 m²/s²
0-3 km storm-relative helicity
-56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WWUS71 KILN 181901
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
301 PM EDT Thu Oct 18 2018

OHZ073-074-082-088-190315-
/O.NEW.KILN.FZ.W.0013.181019T0300Z-181019T1400Z/
Ross-Hocking-Pike-Scioto-
Including the cities of Chillicothe, Logan, Waverly, Piketon, 
Portsmouth, and Wheelersburg
301 PM EDT Thu Oct 18 2018

...FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EDT
FRIDAY...

The National Weather Service in Wilmington has issued a Freeze
Warning, which is in effect from 11 PM this evening to 10 AM EDT
Friday.

* TEMPERATURES...Lows in the lower 30s.

* IMPACTS...Unprotected outdoor plants will likely be damaged or 
  killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protect sensitive plants by bringing them indoors or covering
them with layers of newspapers or blankets. Those with
agricultural interests are advised to protect tender vegetation.

&&

$$

INZ073>075-080-KYZ089>100-OHZ077>079-081-190315-
/O.NEW.KILN.FR.Y.0005.181019T0300Z-181019T1400Z/
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Adams-
Including the cities of Batesville, Milan, Versailles, 
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw, 
Florence, Burlington, Oakbrook, Covington, Erlanger, 
Independence, Newport, Alexandria, Owenton, Williamstown, 
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville, 
Mount Olivet, Maysville, Vanceburg, Tollesboro, Cincinnati, 
Milford, Georgetown, Mount Orab, West Union, and Peebles
301 PM EDT Thu Oct 18 2018

...FROST ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM EDT
FRIDAY...

The National Weather Service in Wilmington has issued a Frost
Advisory, which is in effect from 11 PM this evening to 10 AM EDT
Friday.

* TEMPERATURES...Lows in the mid 30s.

* IMPACTS...Sensitive plants left outdoors and unprotected may 
  be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protect frost sensitive plants by bringing them indoors or
covering them with layers of newspapers or blankets. Those with
agricultural interests are advised to protect tender vegetation. 

&&

$$
3 follow-up statements
947 
WWUS71 KILN 190140
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
940 PM EDT Thu Oct 18 2018

OHZ073-074-082-088-190945-
/O.CON.KILN.FZ.W.0013.181019T0300Z-181019T1400Z/
Ross-Hocking-Pike-Scioto-
Including the cities of Chillicothe, Logan, Waverly, Piketon, 
Portsmouth, and Wheelersburg
940 PM EDT Thu Oct 18 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT FRIDAY...

* TEMPERATURES...Lows in the lower 30s.

* IMPACTS...Unprotected outdoor plants will likely be damaged or 
  killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protect sensitive plants by bringing them indoors or covering
them with layers of newspapers or blankets. Those with
agricultural interests are advised to protect tender vegetation.

&&

$$

INZ073>075-080-KYZ089>100-OHZ077>079-081-190945-
/O.CON.KILN.FR.Y.0005.181019T0300Z-181019T1400Z/
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Adams-
Including the cities of Batesville, Milan, Versailles, 
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw, 
Florence, Burlington, Oakbrook, Covington, Erlanger, 
Independence, Newport, Alexandria, Owenton, Williamstown, 
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville, 
Mount Olivet, Maysville, Vanceburg, Tollesboro, Cincinnati, 
Milford, Georgetown, Mount Orab, West Union, and Peebles
940 PM EDT Thu Oct 18 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT FRIDAY...

* TEMPERATURES...Lows in the mid 30s.

* IMPACTS...Sensitive plants left outdoors and unprotected may 
  be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protect frost sensitive plants by bringing them indoors or
covering them with layers of newspapers or blankets. Those with
agricultural interests are advised to protect tender vegetation.

&&

$$

HATZOS
534 
WWUS71 KILN 190800
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
400 AM EDT Fri Oct 19 2018

OHZ073-074-082-088-191400-
/O.CON.KILN.FZ.W.0013.000000T0000Z-181019T1400Z/
Ross-Hocking-Pike-Scioto-
Including the cities of Chillicothe, Logan, Waverly, Piketon, 
Portsmouth, and Wheelersburg
400 AM EDT Fri Oct 19 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* TEMPERATURES...Lows around 30.

* IMPACTS...Unprotected outdoor plants will likely be damaged or 
  killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protect sensitive plants by bringing them indoors or covering
them with layers of newspapers or blankets. Those with
agricultural interests are advised to protect tender vegetation.

&&

$$

INZ073>075-080-KYZ089>100-OHZ077>079-081-191400-
/O.CON.KILN.FR.Y.0005.000000T0000Z-181019T1400Z/
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Adams-
Including the cities of Batesville, Milan, Versailles, 
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw, 
Florence, Burlington, Oakbrook, Covington, Erlanger, 
Independence, Newport, Alexandria, Owenton, Williamstown, 
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville, 
Mount Olivet, Maysville, Vanceburg, Tollesboro, Cincinnati, 
Milford, Georgetown, Mount Orab, West Union, and Peebles
400 AM EDT Fri Oct 19 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* TEMPERATURES...Lows in the low to middle 30s.

* IMPACTS...Sensitive plants left outdoors and unprotected may 
  be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Protect frost sensitive plants by bringing them indoors or
covering them with layers of newspapers or blankets. Those with
agricultural interests are advised to protect tender vegetation.

&&

$$
146 
WWUS71 KILN 191355
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
955 AM EDT Fri Oct 19 2018

OHZ073-074-082-088-191500-
/O.EXP.KILN.FZ.W.0013.000000T0000Z-181019T1400Z/
Ross-Hocking-Pike-Scioto-
Including the cities of Chillicothe, Logan, Waverly, Piketon, 
Portsmouth, and Wheelersburg
955 AM EDT Fri Oct 19 2018

...FREEZE WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING...

Temperatures have warmed above 32 degrees, so the Freeze Warning
will expire as scheduled.

$$

INZ073>075-080-KYZ089>100-OHZ077>079-081-191500-
/O.EXP.KILN.FR.Y.0005.000000T0000Z-181019T1400Z/
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-Clermont-Brown-Adams-
Including the cities of Batesville, Milan, Versailles, 
Lawrenceburg, Aurora, Rising Sun, Vevay, Carrollton, Warsaw, 
Florence, Burlington, Oakbrook, Covington, Erlanger, 
Independence, Newport, Alexandria, Owenton, Williamstown, 
Crittenden, Dry Ridge, Falmouth, Butler, Augusta, Brooksville, 
Mount Olivet, Maysville, Vanceburg, Tollesboro, Cincinnati, 
Milford, Georgetown, Mount Orab, West Union, and Peebles
955 AM EDT Fri Oct 19 2018

...FROST ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

Temperatures have warmed above 35 degrees, so the Frost Advisory 
will expire as scheduled.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this freeze warning went out at Oct 18, 1:30 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 18, 1:30 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
130 PM EDT Thu Oct 18 2018

.SYNOPSIS...
High pressure will will result in dry but continued cool
conditions through tonight. A chance of showers will return for
Friday afternoon into Friday night as a cold front moves
through the region. A continued chance of showers will linger
Saturday into Saturday night as an upper level disturbance moves
across the Great Lakes. Temperatures will remain below normal
into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
After readings fell to freezing or below most locations north of
the Ohio River and also a few locations south, temperatures are
now above 32 and the freeze warning expired as scheduled. Will
soon issue PNS detailing counties where frost/freeze program
will be terminated.

Otherwise, high pressure will continue to build into the region
today, resulting in mostly sunny skies. We will start out in
weak CAA this morning before transitioning to more neutral
advection later today. This combined with a fair amount of sun,
should allow for high temperatures this afternoon in the low to
mid 50s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The surface high will push east across the area tonight. We
will start off mostly clear this evening, but could begin to see
a bit of an increase in high level clouds late tonight. Lows
will drop into the mid to upper 30s which could result in some
areas of frost once again. Southwesterly low level flow will
develop on the back side of the high through the day on Friday.
This will lead to some weak developing isentropic lift through
the afternoon hours and be accompanied by some weak mid level
energy moving into the mid Ohio Valley. This will result in an
increasing chance of rain showers from the southwest, mainly
through the afternoon hours on Friday. In developing low level
WAA, highs on Friday will be in the upper 50s to lower 60s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Deep and highly-amplified troughing will dig into the eastern
Great Lakes region into the interior northeast this upcoming
weekend. After the initial cold frontal passage overnight
Friday, with increasingly dry conditions from northwest to
southeast during the nighttime, northwest flow will settle into
the the lower/mid levels of the atmosphere. By Saturday
afternoon, another compact vort lobe rounding the southwestern
periphery of the digging/deepening trough will track southeast
through the Great Lakes region. This will provide enough lift to
initiate scattered shower development, especially as fetch off
of the Great Lakes aids in enhancement of activity during the
afternoon and evening time period. The best lift /and therefore
the best time period for scattered rain showers/ will be moving
through the region late Saturday afternoon into the early part
of the evening. Compact/sudden height falls aloft will swing
through Ohio during this time period, with a surface trof
pivoting southeast through the ILN FA. Colder air at the surface
will filter in following the passage of the surface trof/cold
front and there may be a brief period where enuf lift overlaps
with cooling BL conditions to turn some of the raindrops to
snowflakes. At the very least, cold air settling in aloft will
certainly introduce flakes into the column, but whether they
will make it all the way to the ground before melting remains to
be seen.

There are several things that may support a quicker transition to at
least a mix of light rain and snow showers across east-central
Indiana, west-central Ohio and central Ohio during the evening hours
-- most notably of which will be the fact that the pcpn will
initially be falling into relatively dry lower levels. This may
bring on some evaporational cooling within the lower part of the
column, which may act to cool the column slightly faster than is
currently being modeled. Nevertheless, do think that there will be a
several hour period where a mix will be possible, especially where
surface temperatures cool into the upper 30s. However, as the core
of the surface cold air settles in, sinking air on the backside of
the midlevel vort lobe should bring a fairly quick end to the
scattered rain/snow shower activity past midnight. Additionally,
surface high pressure will be building into the western Ohio Valley
during the overnight into early Sunday morning, acting to shunt some
of the moisture off of Lake Michigan a bit to the east -- meaning
that any lingering lake effect or lake enhanced activity will likely
stay north of the local area for the latter overnight period.

The other main item of interest for Saturday will be the breeziness.
Steepening low-level lapse rates, thanks to pre-surface-trof diurnal
warming coincident with colder air settling in aloft, will help
enhance low level mixing during the afternoon and early evening
hours. Current momentum transfer techniques on fcst soundings
suggest that gusts to 35 MPH will be possible between 2 PM and 8 PM
Saturday before the combination of diurnally-driven/frontal cooling
at the surface allows for gusts to subside considerably for the late
evening period.

Mainly clear and unseasonably chilly temperatures are expected
Sunday and Sunday night. Frost and freezing temperatures will
again be possible Sunday night into early Monday morning.

By Tuesday, another system progressing south through the eastern
Great Lakes will begin to impact the local area, although mainly in
wind shift only. With the main forcing/support fcst to remain well
east of the region, combined with relatively meager moisture return
ahead of the front, pcpn chances look to stay fairly low even with
the passage of a front during the Tuesday-early Wednesday time
period. As of right now, this looks to be a dry passage, but the
details will continue to be hammered out in the coming days.

Unseasonably cool temperatures will persist through the entirety of
the long term period, with no significant pattern change expected
within the next week. Abundant sunshine during the day and cool
overnight periods will be the prevailing conditions from Sunday
through Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Expect VFR to continue under high pressure and a very dry
airmass, except at LUK where BR may reduce visibility late
tonight. Skies will stay clear until cirrus invade near the end
of the forecast ahead of the next cold front. Winds starting
near calm tonight will increase Friday with speeds reaching
around 10 knots out of the south to southwest. CVG may see
showers in the vicinity and gusty winds near the end of their 30
hour TAF.

OUTLOOK...MVFR conditions are possible from Friday evening into
Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JGL
NEAR TERM...Coniglio/JGL
SHORT TERM...JGL
LONG TERM...KC
AVIATION...Coniglio
Hazardous weather outlook, Oct 18, 11:34 AM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1134 AM EDT Thu Oct 18 2018

INZ073>075-080-KYZ089>100-OHZ073-074-077>082-088-191545-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Ross-
Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
1134 AM EDT Thu Oct 18 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Patchy frost will be possible again late tonight into Friday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Freezing temperatures and areas of frost will be possible Monday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 3:01 PM EDTFrost AdvisoryILNAdams, Brown, Clermont, Hamilton19 hr

Nearby

Freeze Warnings in Ohio, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.